Maryland, 2023

Damaging Winds in Maryland, July 29, 2023

July 29, 2023 · NWS LWX · 37 events in 9 counties and zones

A strong cold front intersected a very hot, humid, and unstable airmass across the Mid-Atlantic shortly after peak heating. Aided by dynamics and moderately strong shear from an approaching upper-level trough, the front spawned bands of thunderstorms that produced considerable wind damage particularly in the I-95 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front intersected a very hot, humid, and unstable airmass across the Mid-Atlantic shortly after peak heating. Aided by dynamics and moderately strong shear from an approaching upper-level trough, the front spawned bands of thunderstorms that produced considerable wind damage particularly in the I-95 corridor. Some areas saw the worst thunderstorm-driven wind speeds and damage since the derecho in June 2012, though the area affected by the highest magnitude of winds was not nearly as large.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 1:49 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 29, 1:49 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Sat Jul 29 2023

.SYNOPSIS...
A cold front will sweep across the region today into tonight,
bringing showers and thunderstorms this afternoon. Afterward,
high pressure builds in and influences drier conditions through
midweek. Another disturbance moves in by late next week which
could lead to unsettled conditions once again.

&&

.NEAR TERM /THROUGH TONIGHT/...
A pretty evident surface trough is visible looking at current
surface obs over the Shenandoah Valley. A Robust cumulus deck is
developing west of the Blue Ridge in response. This trough will
quickly move east, and is expected to spark numerous
thunderstorms once it pushes east of the Blue Ridge. There will
be plenty of instability in place (2000 J/kg of MLCAPE), along
with 30-40 kts of deep-layer shear to produce severe
thunderstorms this afternoon. There is some question about the
presence of westerly flow aloft, but at this point it appears
that could actually help reinforce the damaging wind threat
today. Mid-level lapse rates are decent as well, which should
also help sustain strong updrafts. All in all, areas east of the
Blue Ridge should be on guard today for damaging wind gusts and
potentially some large hail. Given steep low-level lapse rates
and modest low-level shear, can't completely rule out an
isolated tornado either.

Recent guidance really gets this line of storms out of here
pretty quick tonight, with almost every available guidance
pushing it to our southeast by 9 PM or so.

Lastly, the heat is still a concern today, with heat headlines
remaining everywhere east of the Blue Ridge. While not quite as
hot as anticipated, it is still pretty toasty out there today,
and you should take proper precautions to protect yourself from
heat-related illness.

Overnight lows will drop down into the 60s and 70s across the
area with lingering showers around but thunderstorm chances will
be fairly low going into Sunday morning.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The aforementioned cold front will continue to move further south of
the area by Sunday morning. Have lowered POPs given the recent
trends in guidance with much drier air moving into the region. Highs
will be 5 to 10 degrees cooler as a result of the departing
cold front and northwest flow. Lows will continue to drop to the
60s and 70s across the area by Sunday night into Monday
morning.

Similar highs on Monday across the area, but decreasing clouds
across the area with high pressure building closer overnight. Drier
conditions are expected with winds out of the northwest 5 to 10
knots. Lows will fall into the 60s and even 50s for the higher
terrain out west on Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure gradually builds into the area Tue through early Thu
keeping fair weather conditions with near or slightly below normal
temperatures. The high shifts offshore Thu afternoon allowing for a
slight warming.  The next trough of low pressure and associated cold
front is forecast to cross the eastern Great Lks and Mid-Atlantic
next Fri or Fri night providing a chance of showers and possible
thunderstorms. Moisture return ahead of this front appears limited
for any substantial threat of flood or severe wx.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms are expected to develop east of the
Blue Ridge between 19z and 21z. Storms will then quickly push
eastward to the Chesapeake Bay by 00z or so. All terminals stand
a chance for some thunderstorms except for MRB. The thought is
that initiation occurs east of MRB given latest trends in
satellite and surface obs, as well as hi-res model guidance.

VFR conditions continue Sunday behind the frontal passage and ahead
of building high pressure. Northwest winds will be elevated Sunday
afternoon (15 to 20 knots) but will eventually diminish Sunday
evening into early Monday.

No significant weather expected Tuesday and Wednesday under high
pressure.

&&

.MARINE...
Small Craft Advisories are in effect for all waters through this
evening with increasing flow throughout the day. Showers and
thunderstorms likely arrive by late afternoon/early evening for
the waters. SMWs will likely be needed today, at least for some
portions of the waters.

SCAs were extended into tonight as well with a push of northerly
winds. Winds should taper off a bit on Sunday.

SCA winds will continue just behind the frontal passage early
Monday before subsiding as a result of high pressure building.

Winds should stay below SCA through the first half of the week.
Wind strengthen again next Thu night ahead of a strong frontal
passage.me.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ004>006-008-
     011-013-014-503>508.
     Excessive Heat Warning until 8 PM EDT this evening for
     MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ036>040-050-
     051-053>056-501-502-505-506-526-527.
     Excessive Heat Warning until 8 PM EDT this evening for VAZ057.
WV...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ530>532-
     538>540.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ533-534-537-
     541>543.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536.

&&

SYNOPSIS...ADM
NEAR TERM...CJL
SHORT TERM...ADM
LONG TERM...LFR
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, Jul 29, 2:16 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sat Jul 29 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-301930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
316 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM. The primary
threat is damaging wind gusts, though a few instances of large
hail or a tornado or two are possible.

An Excessive Heat Warning is in effect for portions of southern
MD, as well as King George county in Virginia until 8 PM today.

A Heat Advisory is in effect for the rest of the outlook area until
8 PM today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-301930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
316 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM east of the
Blue Ridge. The primary threat is damaging wind gusts, though a
few instances of large hail or a tornado or two are possible.

More isolated severe thunderstorms can't be ruled out west of the
Blue Ridge through late afternoon.

A Heat Advisory is in effect for areas east of the Blue Ridge
until 8 PM today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

MDZ001-501-502-VAZ503-504-WVZ501>506-301930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
316 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Jul 29, 9:47 AM EST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1047 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Tstm Wnd Dmg     1 SW Aspen Hill         39.08N  77.09W
07/28/2023                   Montgomery         MD   Trained Spotter

            Trees down blocking Parkland Dr, 1300 block northbound

&&

Event Number LWX2301631

LFR

The radar

The Sterling radar (KLWX), 19 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 29, 3:03 PM EST
Where
Montgomery County, 1.64 mi S of Dawsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.106, -77.349

Tree damage was reported near Dawsonville, including a large tree that split in half in the 15200 block of Montevideo Road.

Thunderstorm Wind, Montgomery

When
July 29, 3:04 PM EST
Where
Montgomery County, 1.02 mi W of Sandy Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.152, -77.049

Trees blew down in Olney, including on Gainford Court, and near the intersection of MD-108 Olney Sandy Spring Road past Prince Philip Drive.

Thunderstorm Wind, Montgomery

When
July 29, 3:05 PM EST
Where
Montgomery County, 0.7 mi W of Neelsville
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.201, -77.263

A wind gust of 60 knots (69 MPH) was measured by a mesonet at WeatherBug Headquarters in Germantown (AWSHQ).

Thunderstorm Wind, Montgomery

When
July 29, 3:05 PM EST to 3:10 PM EST
Where
Montgomery County, 1.35 mi WNW of Goshen
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.204, -77.205

Dozens of trees, branches and wires blew down near Germantown and Montgomery Village. A tree blew down onto a utility pole near the 22600 block of Wildcat Road. Multiple trees blew down near the intersection of Goshen Road and Wightman Road. Trees blew down on MD-355 Frederick Road at MD-118 Germantown Road.

Thunderstorm Wind, Montgomery

When
July 29, 3:10 PM EST
Where
Montgomery County, 2.03 mi WSW of Ednor
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.119, -77.035

Trees, power lines, and transformers blew down along MD-182 Layhill Road between Chester Mill Road and MD-28 Norbeck Road.

Thunderstorm Wind, Montgomery

When
July 29, 3:15 PM EST
Where
Montgomery County, 1.26 mi ENE of Potomac
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.026, -77.198

Numerous trees blew down in the Potomac area.

Thunderstorm Wind, Baltimore

When
July 29, 3:19 PM EST
Where
Baltimore County, 0.65 mi ESE of Monkton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.578, -76.608

Trees and wires blew down on MD-138 Shepperd Road between Monkton Road and Wesley Chapel Road.

Thunderstorm Wind, Montgomery

When
July 29, 3:20 PM EST to 3:30 PM EST
Where
Montgomery County, 0.64 mi SW of Twin Brook
Measured
74 kt (85 mph) estimated gust
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
39.062, -77.107

Hundreds of trees, branches and wires blew down between Rockville and North Bethesda. Trees blew down onto cars and porches in the Bethesda Park Condo Complex, displacing residents. The roof blew off of The Original Pancake House in the 12200 block of MD-355 Rockville Pike; the roof partially blew off another building across the street. Large trees blew down onto structures in the 1200 block of Charles Road. Trees blew down on southbound MD-185 Connecticut Avenue at MD-586 Veirs Mill Road. Numeorus trees blew down along Tilden Lane. Trees blew down on MD-355 Rockville Pike at I-495 Capital Beltway. A large tree blew down onto two residences on Charles Road trapping several people.

Thunderstorm Wind, Montgomery

When
July 29, 3:25 PM EST to 3:40 PM EST
Where
Montgomery County, 0.01 mi SE of Bethesda
Measured
65 kt (75 mph) estimated gust
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
38.970, -77.120

Dozens of trees, branches and wires blew down near Glen Echo and Cabin John. Numerous trees blew down onto power lines. Cabin John Parkway, Clara Barton Parkway, and Macarthur Boulevard remained closed for several days due to downed trees. A tree blew down onto a house in the 6000 block of Cromwell Drive. Trees blew down on eastbound MD-190 River Road at Whittier Boulevard. Trees blew down on eastbound MD-614 Goldsboro Road at Wedgewood Road.

Thunderstorm Wind, Howard

When
July 29, 3:25 PM EST to 3:30 PM EST
Where
Howard County, 0.91 mi WSW of East Lioak
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.224, -76.895

Several trees blew down in and near Columbia, including along Harpers Farm Road, Cedar Lane, and Homewood Road.

Thunderstorm Wind, Howard

When
July 29, 3:25 PM EST to 3:35 PM EST
Where
Howard County, 0.93 mi ENE of Savage
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Department of Highways
Coordinates
39.136, -76.814

Dozens of large trees and branches blew down between Jessup and Savage. Numerous trees blew down on northbound US-1 Washington Boulevard at Corridor Road. Numerous large trees and branches blew down on Vollmerhausen Road between the Little Patuxent River and Savage Guilford Road, and along Foundry Street. Trees blew down on US-1 Washington Boulevard at Whiskey Bottom Road.

Thunderstorm Wind, Howard

When
July 29, 3:28 PM EST
Where
Howard County, 0.1 mi ENE of Oakland Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.220, -76.848

Trees blew down on southbound US-29 Columbia Pike at Exit 21A/southbound MD-108 Clarksville Pike. Trees blew down on MD-175 Rouse Parkway/Little Patuxent Parkway at US-29 Columbia Pike.

Thunderstorm Wind, Montgomery

When
July 29, 3:30 PM EST
Where
Montgomery County, 0.84 mi ENE of Emery Corners
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.983, -77.155

A wind gust of 53 knots (61 MPH) was measured by a mesonet in Cabin John (FW3819).

Thunderstorm Wind, Montgomery

When
July 29, 3:30 PM EST to 3:40 PM EST
Where
Montgomery County, 1.24 mi NW of Takoma Park
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
38.981, -77.018

Numerous trees blew down around Silver Spring, Forest Glen, and Takoma Park. A tree blew down onto a house in the 500 block of Albany Avenue.

Thunderstorm Wind, Prince George'S

When
July 29, 3:39 PM EST
Where
Prince George'S County, 0.31 mi SE of Greenbelt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.996, -76.876

Trees blew down onto southbound MD-295 Baltimore-Washington Parkway prior to MD-193 Greenbelt Road.

Thunderstorm Wind, Baltimore

When
July 29, 3:39 PM EST
Where
Baltimore County, 1.31 mi NNE of Kingsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.468, -76.410

Trees blew down on US-1 Belair Road at New Cut Road.

Thunderstorm Wind, Prince George'S

When
July 29, 3:43 PM EST
Where
Prince George'S County, 1.98 mi ESE of Collington
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.958, -76.736

A wind gust of 50 knots (58 MPH) was measured by a mesonet at Kenilworth Elementary School (BOWIE). Numerous trees and large branches blew down in the area, including near the intersection of MD-197 Laurel-Bowie Road and Old Chapel Road. Trees blew down on Madelay Lane at Melody Turn, and Marn Street at Moylan Street.

Thunderstorm Wind, Harford

When
July 29, 3:45 PM EST to 4:00 PM EST
Where
Harford County, 0.05 mi NE of Edgewood
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
911 Call Center
Coordinates
39.420, -76.299

Dozens of trees, branches and wires blew down in the Edgewood area, including several onto cars and houses.

Thunderstorm Wind, Harford

When
July 29, 3:50 PM EST
Where
Harford County, 1.02 mi S of Abingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.455, -76.267

Trees blew down on US-40 Pulaski Highway at Abingdon Road.

Thunderstorm Wind, Anne Arundel

When
July 29, 3:50 PM EST to 4:00 PM EST
Where
Anne Arundel County, 0.6 mi NNW of Crownsville
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
39.038, -76.604

Numerous trees blew down on MD-450 Defense Highway at Pebblebrook Court, MD-424 Davidsonville Road at US-50 John Hanson Highway, and MD-178 Generals Highway prior to Herald Harbor Road.

Thunderstorm Wind, Prince George'S

When
July 29, 4:05 PM EST to 4:25 PM EST
Where
Prince George'S County, 0.93 mi SW of Temple Hills
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
38.811, -76.963

Numerous trees blew down along southbound I-95/I-495 Capital Beltway Inner Loop near Exit 4B/MD-414 Saint Barnabas Road.

Thunderstorm Wind, Prince George'S

When
July 29, 4:18 PM EST
Where
Prince George'S County, 0.78 mi ESE of Accokeek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.666, -77.017

Trees blew down on southbound MD-210 Indian Head Highway at MD-228 Berry Road.

Thunderstorm Wind, Prince George'S

When
July 29, 4:24 PM EST
Where
Prince George'S County, 1.91 mi SSE of Westphalia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.804, -76.808

Trees blew down on eastbound MD-4 Pennsylvania Avenue/Stephanie Roper Highway at MD-717 Water Street.

Thunderstorm Wind, Cecil

When
July 29, 4:30 PM EST
Where
Cecil County, 2.37 mi ESE of Cecilton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.386, -75.840

Tree damage was reported southeast of Cecilton, including along Budds Landing Road.

Thunderstorm Wind, Charles

When
July 29, 4:30 PM EST to 4:40 PM EST
Where
Charles County, 2.76 mi NE of Pomfret
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
38.605, -76.991

Numerous large trees blew down in the Pomfret area, including along Billingsley Road, Bennsville Road, and Cattle Place.

Thunderstorm Wind, Anne Arundel

When
July 29, 4:32 PM EST
Where
Anne Arundel County, 0.59 mi S of Drury
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.812, -76.702

Trees blew down on southbound MD-794 at MD-408 Mount Zion Marlboro Road.

Thunderstorm Wind, Charles

When
July 29, 4:40 PM EST to 4:50 PM EST
Where
Charles County, 1.61 mi SW of Waldorf
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
38.617, -76.945

Numerous large trees blew down onto houses on Walleye Court, Mark Drive, and Cottoneaster Court.

Thunderstorm Wind, Charles

When
July 29, 4:45 PM EST
Where
Charles County, 1.11 mi SW of Indian Head
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
38.591, -77.187

A wind gust of 54 knots (62 MPH) was measured by a Tempest station on Water Tower Way. Several large trees blew down in the area.

Thunderstorm Wind, Charles

When
July 29, 4:55 PM EST to 5:00 PM EST
Where
Charles County, 1.64 mi E of Pisgah
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.531, -77.100

Ripley Road was closed and impassable due to numerous trees that blew down in the roadway.

Thunderstorm Wind, Charles

When
July 29, 4:55 PM EST to 5:05 PM EST
Where
Charles County, 1.98 mi SE of St Charles
Measured
70 kt (81 mph) estimated gust
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
38.582, -76.891

Hundreds of trees, branches and wires blew down southeast of Saint Charles, between Waldorf and La Plata, and in Marbury. Many of the trees blew down onto houses.

Thunderstorm Wind, Charles

When
July 29, 5:00 PM EST to 5:05 PM EST
Where
Charles County, 0.63 mi NNW of Hughesville
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
38.539, -76.784

Dozens of trees blew down between White Plains and Hughesville, including several onto houses.

Thunderstorm Wind, St. Mary'S

When
July 29, 5:10 PM EST to 5:30 PM EST
Where
St. Mary'S County, 0.43 mi SE of Oaks
Measured
70 kt (81 mph) estimated gust
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
38.495, -76.775

Hundreds of trees blew down around Charlotte Hall, Golden Beach, and Mechanicsville. Many trees blew down onto houses and cars. Numerous trees blew down along Golden Beach Road and on northbound MD-5 Leonardtown Road near Charlotte Hall and Golden Beach. Numerous trees blew down on MD-6 New Market Turner Road between Four Seasons Court and Flora Corner Road. Large trees blew down near the intersection of MD-6 New Market Turner Road and Lockes Hill Road. Dozens of trees blew down around Mechanicsville, with one trapping a sherriff.

Thunderstorm Wind, St. Mary'S

When
July 29, 6:20 PM EST
Where
St. Mary'S County, 0.64 mi NNW of Chaptico
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
38.378, -76.786

Dozens of trees, branches, wires and poles blew down around Chaptico and Morganza to near Mechanicsville. Numerous trees blew down along MD-236 Thompson Corner Road, Mechanicsville Road, and Baptist Church Road.

Thunderstorm Wind, St. Mary'S

When
July 29, 6:44 PM EST
Where
St. Mary'S County, 0.79 mi SE of Leonardtown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.291, -76.621

Trees blew down across Cedar Lane Road near Blacksmith Shop Road.

Thunderstorm Wind, St. Mary'S

When
July 29, 6:54 PM EST
Where
St. Mary'S County, 0.35 mi ENE of California
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.302, -76.494

Trees blew down around California.

Thunderstorm Wind, St. Mary'S

When
July 29, 7:15 PM EST
Where
St. Mary'S County, 0.73 mi W of Patuxent River
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.279, -76.413

A wind gust of 52 knots (60 MPH) was measured by the ASOS at Patuxent River Naval Air Station (KNHK).

Thunderstorm Wind, St. Mary'S

When
July 29, 8:25 PM EST
Where
St. Mary'S County, 0.76 mi NE of Valley Lee
Measured
60 kt (69 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
38.209, -76.512

A wind gust of 60 knots (69 MPH) was measured by a Tempest station on Trinity Church Road. Numerous trees blew down in the area, including near the intersection of MD-5 Point Lookout Road and Bauer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108170, 1108172, 1108173, 1108174, 1108175, 1108177, 1108178, 1108179, 1108180, 1108181, 1108182, 1108183, 1108184, 1108185, 1108186, 1108187, 1108188, 1108189, 1108190, 1108191, 1108192, 1108193, 1108194, 1108195, 1108196, 1108197, 1108198, 1108199, 1108200, 1108201, 1108202, 1108203, 1108204, 1108205, 1108206, 1108207, 1108208.